Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 292, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2022, 6:11 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2022, 6:11 PM CDT (23:11 UTC)
- Expired
- Aug 27, 2022, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:56 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 27, 1:56 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 156 PM CDT Sat Aug 27 2022 .SHORT TERM...(This Evening through Sunday) Issued at 150 PM CDT Sat Aug 27 2022 KEY MESSAGES: 1. Convection risks linger this afternoon, low end severe risks. 2. Much warmer Sunday, with severe convection possible late aftn. 3. An extended period of warm and dry weather through next week. THIS AFTERNOON: Mid-lvl shortwave evident across eastern Nebraska on both satellite and radar data this afternoon. Scattered high based showers and thunderstorms will persist across portions of eastern SODAK this afternoon, with more focus turning towards eastern Nebraska and western Iowa. Temperatures continue to slowly rise into the middle 80s, with a narrow wedge of 70+ dew points along the eastern periphery of the CWA. However, fairly widespread thick mid- lvl clouds continue to spread eastward, which may slow down the potential development in NW Iowa after 3pm. Eventually though, strong DPVA will arrive and should kick off scattered thunderstorms in an area of enhanced low-lvl lapse rates. The greatest severe weather risk will be confined to an area along and east of Highway 60, where MLCAPE between 800-1200 J/KG may be possible and less inhibition is expected. Effective shear remains on the weaker side, with most of the shear towards the upper portions of the soundings. Threats with storms are likely more focused towards a few strong wind gusts given 600+ J/KG DCAPE, hail may tend to smaller side given the high freezing levels and weaker shear. The heavy rain risks have likely shifted further southeast into Iowa this evening, but a quick half inch to inch of rain could be possible in a thunderstorm. TONIGHT: Convection slides east of the CWA fairly quickly this evening, leaving clearing skies into Sunday morning. Have lowered temperatures slightly further west, though winds will be quite mixy through the night. Patchy valley fog could be possible. SUNDAY: A stronger mid-lvl trough dips into the Northern Plains on Sunday, pushing a surface cold front eastward through the day. Ahead of this boundary, temperatures will climb well into the 80s and even 90s in some areas south of Interstate 90s. Winds are also expected to be quite gusty, and have nudged towards the 90th percentile of the NBM ahead of the boundary. Low- lvl moisture advection in addition to evapotranspiration effects will push surface dew points into the lower 70s in portions of SW Minnesota into NW Iowa. This will lead to moderate to high instability (3000-4000 J/KG) building along and east of I-29 in the afternoon. Considerable inhibition will prevent convection from forming for much of the afternoon, but as deeper synoptic lift intersects the surface front after 4pm, convection should develop very quickly. Initial storms may form over far NE South Dakota, then begin to form southward along the advancing front into SW Minnesota by 5pm. There is much more uncertainty on just how far south convection may form along the boundary into Iowa and Nebraska, as the greatest DPVA will be shifting northeast away from the area and surface convergence along the front will be weaker in these areas. It is possible current slight risk could expand further south if CAMS indicate more development. Given high degree of instability and slight increase in shear, a few supercell and multicell clusters may form with very large hail and strong wind surges. The good news is that unless the front slows, the overall risk to the CWA may only be 1-3 hours. .LONG TERM...(Sunday Night through Saturday) Issued at 150 PM CDT Sat Aug 27 2022 MONDAY-FRIDAY: A brief cooldown is anticipate to start the new work week as low-lvl cold advection drops temperatures into the 70s and lower 80s. That cool down will be brief as the synoptic pattern suggests an extended period of dry and warmer than normal temperatures. Mid-lvl heights begin to rise through the week, and other than a low potential for a small weakness in the ridge to pass through Thursday, precipitation won't be more than sprinkles for most of the Northern Plains. The return of warmer southwesterly low- lvl flow by Wednesday will trigger an increase in high temperatures, and have favored the slightly warmer ECMWF/GFS over that of the NBM in the extended. In fact, the multi-run trend of the ECMWF ensemble continues to increase the potential highs later in the week. The means highs likely back above normal into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1213 PM CDT Sat Aug 27 2022 Mid-lvl energy moving through will continue to produce widely scattered showers and thunderstorms into the afternoon. However VFR conditions will continue in most areas. A more concentrated area of showers and thunderstorms moves east out of Nebraska by mid-afternoon, leading to greater probabilities of lowering ceilings and visibility in NW Iowa and southern Minnesota into early evening. Ceilings may remain at VFR levels into the evening with this activity, though very brief visibility restrictions may be possible. VFR conditions continue into Sunday morning as winds remain breezy. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Aug 27, 4:52 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Sat Aug 27 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-281000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 452 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Isolated light showers are possible through the morning hours today. Chance for showers and storms, some of which could be strong to severe, increase later this afternoon and evening. While widespread severe weather is not expected, large hail up to the size of quarters and damaging winds to 60 mph are possible with the strongest storms. Along with the severe weather threat, locally heavy rainfall is possible. Amounts are most likely to span between a quarter to three quarters of an inch but locally higher amounts are possible. Portions of northwest Iowa have the highest potential for locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of strong to severe storms is possible on Sunday. If storms are able to develop, large hail and damaging winds will be the main hazards to be wary of. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ038>040-050-052>071-281000- Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- 452 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and weak storms are possible throughout the day today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 6:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 4 WNW SPENCER 43.17N 95.22W
08/27/2022 M66 MPH CLAY IA ASOS
ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT.
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.